Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Existence of $ 1D$ vectorial Absolute Minimisers in $ L^\infty$ under minimal assumptions


Authors: Hussien Abugirda and Nikos Katzourakis
Journal: Proc. Amer. Math. Soc. 145 (2017), 2567-2575
MSC (2010): Primary 35J47, 35J62, 53C24; Secondary 49J99
DOI: https://doi.org/10.1090/proc/13421
Published electronically: December 27, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove the existence of vectorial Absolute Minimisers in the sense of Aronsson to the supremal functional $ E_\infty (u,\Omega ')\!=\!\Vert\mathscr {L}(\cdot ,u,\mathrm {D} u)\Vert _{L^\infty (\Omega ')}$, $ \Omega '\Subset \Omega $, applied to $ W^{1,\infty }$ maps $ u:\Omega \subseteq \mathbb{R}\longrightarrow \mathbb{R}^N$ with given boundary values. The assumptions on $ \mathscr {L}$ are minimal, improving earlier existence results previously established by Barron-Jensen-Wang and by the second author.


References [Enhancements On Off] (What's this?)

  • [A1] Gunnar Aronsson, Minimization problems for the functional $ {\rm sup}_{x}\,F(x,\,f(x),\,f^{\prime } (x))$, Ark. Mat. 6 (1965), 33-53 (1965). MR 0196551
  • [A2] Gunnar Aronsson, Minimization problems for the functional $ {\rm sup}_{x}\, F(x, f(x),f^\prime (x))$. II, Ark. Mat. 6 (1966), 409-431 (1966). MR 0203541
  • [A3] Gunnar Aronsson, Extension of functions satisfying Lipschitz conditions, Ark. Mat. 6 (1967), 551-561 (1967). MR 0217665
  • [A4] Gunnar Aronsson, On the partial differential equation $ u_{x}{}^{2}\!u_{xx} +2u_{x}u_{y}u_{xy}+u_{y}{}^{2}\!u_{yy}=0$, Ark. Mat. 7 (1968), 395-425 (1968). MR 0237962
  • [A5] Gunnar Aronsson, Minimization problems for the functional $ {\rm sup}_{x}\,F(x,\,f(x),\,f^{\prime } \,(x))$. III, Ark. Mat. 7 (1969), 509-512. MR 0240690
  • [BJW1] E. N. Barron, R. R. Jensen, and C. Y. Wang, The Euler equation and absolute minimizers of $ L^\infty $ functionals, Arch. Ration. Mech. Anal. 157 (2001), no. 4, 255-283. MR 1831173, https://doi.org/10.1007/PL00004239
  • [BJW2] E. N. Barron, R. R. Jensen, and C. Y. Wang, Lower semicontinuity of $ L^\infty $ functionals, Ann. Inst. H. Poincaré Anal. Non Linéaire 18 (2001), no. 4, 495-517 (English, with English and French summaries). MR 1841130, https://doi.org/10.1016/S0294-1449(01)00070-1
  • [B] J. Broecker, On variational data assimilation in continuous time, Quarterly Journal of the Royal Meteorological Society 136 (2010), 1906-1919.
  • [BS] J. Broecker and I. Szendro, Sensitivity and out-of-sample error in continuous time data assimilation, Quarterly Journal of the Royal Meteorological Society 138 (2011), 785-801.
  • [C] Michael G. Crandall, A visit with the $ \infty $-Laplace equation, Calculus of variations and nonlinear partial differential equations, Lecture Notes in Math., vol. 1927, Springer, Berlin, 2008, pp. 75-122. MR 2408259, https://doi.org/10.1007/978-3-540-75914-0_3
  • [CKP] G. Croce, N. Katzourakis, and G. Pisante, $ \mathcal {D}$-solutions to the system of vectorial calculus of variations in $ L^\infty $ via the Baire category method for the singular values, preprint.
  • [K1] Nikolaos I. Katzourakis, $ L^\infty $ variational problems for maps and the Aronsson PDE system, J. Differential Equations 253 (2012), no. 7, 2123-2139. MR 2946966, https://doi.org/10.1016/j.jde.2012.05.012
  • [K2] Nikolaos I. Katzourakis, $ \infty $-minimal submanifolds, Proc. Amer. Math. Soc. 142 (2014), no. 8, 2797-2811. MR 3209334, https://doi.org/10.1090/S0002-9939-2014-12039-9
  • [K3] Nikos Katzourakis, On the structure of $ \infty $-harmonic maps, Comm. Partial Differential Equations 39 (2014), no. 11, 2091-2124. MR 3251865, https://doi.org/10.1080/03605302.2014.920351
  • [K4] Nicholas Katzourakis, Explicit $ 2D$ $ \infty $-harmonic maps whose interfaces have junctions and corners, C. R. Math. Acad. Sci. Paris 351 (2013), no. 17-18, 677-680 (English, with English and French summaries). MR 3124325, https://doi.org/10.1016/j.crma.2013.07.028
  • [K5] Nikos Katzourakis, Optimal $ \infty $-quasiconformal immersions, ESAIM Control Optim. Calc. Var. 21 (2015), no. 2, 561-582. MR 3348412, https://doi.org/10.1051/cocv/2014038
  • [K6] Nikos Katzourakis, Nonuniqueness in vector-valued calculus of variations in $ L^\infty $ and some linear elliptic systems, Commun. Pure Appl. Anal. 14 (2015), no. 1, 313-327. MR 3299040, https://doi.org/10.3934/cpaa.2015.14.313
  • [K7] Nikos Katzourakis, An introduction to viscosity solutions for fully nonlinear PDE with applications to calculus of variations in $ L^\infty $, Springer Briefs in Mathematics, Springer, Cham, 2015. MR 3289084
  • [K8] N. Katzourakis, Generalised solutions for fully nonlinear PDE systems and existence-uniqueness theorems, arXiv preprint, http://arxiv.org/pdf/1501.06164.pdf.
  • [K9] N. Katzourakis, Absolutely minimising generalised solutions to the equations of vectorial calculus of variations in $ L^\infty $, arXiv preprint, http://arxiv.org/pdf/1502.01179.pdf.
  • [K10] N. Katzourakis, A new characterisation of $ \infty $-harmonic and $ p$-harmonic maps via affine variations in $ L^\infty $, arXiv preprint, http://arxiv.org/pdf/1509.01811.pdf.
  • [K11] N. Katzourakis, Mollification of $ \mathcal {D}$-solutions to fully nonlinear PDE systems, arXiv preprint, http://arxiv.org/pdf/1508.05519.pdf.
  • [K12] N. Katzourakis, Solutions of vectorial Hamilton-Jacobi equations are rank-one Absolute Minimisers in $ L^\infty $, arXiv preprint, http://arxiv.org/pdf/1604.00802.pdf.
  • [KP1] N. Katzourakis and T. Pryer, On the numerical approximation of $ \infty $-harmonic mappings, arXiv preprint, http://arxiv.org/pdf/1511.01308.pdf.
  • [KP2] N. Katzourakis and T. Pryer, Second order $ L^\infty $ variational problems and the $ \infty $-polylaplacian, arXiv preprint, http://arxiv.org/pdf/1605.07880.pdf.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35J47, 35J62, 53C24, 49J99

Retrieve articles in all journals with MSC (2010): 35J47, 35J62, 53C24, 49J99


Additional Information

Hussien Abugirda
Affiliation: Department of Mathematics, College of Science, University of Basra, Basra, Iraq — and — Department of Mathematics and Statistics, University of Reading, Whiteknights, P.O. Box 220, Reading RG6 6AX, United Kingdom
Email: h.a.h.abugirda@student.reading.ac.uk

Nikos Katzourakis
Affiliation: Department of Mathematics and Statistics, University of Reading, Whiteknights, P.O. Box 220, Reading RG6 6AX, United Kingdom
Email: n.katzourakis@reading.ac.uk

DOI: https://doi.org/10.1090/proc/13421
Keywords: Vectorial calculus of variations in $L^\infty$, vectorial Absolute Minimisers, $\infty$-Laplacian
Received by editor(s): April 19, 2016
Received by editor(s) in revised form: July 22, 2016
Published electronically: December 27, 2016
Communicated by: Joachim Krieger
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society